In an early communication based on the FDA's ongoing safety review, the agency said the reactions may be related to overdosing. There is no evidence that these reactions are related to any defect in the products.
The adverse effects were found in FDA-approved and nonapproved usages. The most severe adverse effects were found in children treated for spasticity in their limbs associated with cerebral palsy. Treatment of spasticity is not an FDA-approved use of botulism toxins in children or adults.
The adverse reactions appear to be related to the spread of the toxin to areas distant from the site of injection, and mimic symptoms of botulism, which may include difficulty swallowing, weakness and breathing problems.
The FDA is not advising health care professionals to discontinue prescribing these products.
The agency is currently reviewing safety data from clinical studies submitted by the drugs' manufacturers, as well as post-marketing adverse event reports and medical literature. After completing a review of the data, the FDA will communicate to the public its conclusions, resulting recommendations, and any regulatory actions.
The notification is in keeping with the FDA's commitment to inform the public about its ongoing safety reviews of drugs. The early communication, which includes background information and advice for health care professionals, can be viewed at http://www.fda.gov/cder/drug/early_comm/botulinium_toxins.htm